Health officials in Wisconsin are investigating a rash of lung damage cases that could be tied to vaping.
Eight teenagers from Milwaukee, Waukesha, and Winnebago counties were admitted to the Children’s Hospital of Wisconsin in July, after complaining of cough, shortness of breath, and fatigue that worsened over a period of days or weeks. Other symptoms reported by some patients included fever, anorexia, pleuritic chest pain, nausea, and diarrhea.
Subsequent chest x-rays revealed inflammation or swelling throughout both lungs. All of the teens tested negative for infectious diseases and all reported vaping in the weeks and months before their symptoms appeared.
“The names and types of products used remain unknown, and patient interviews are ongoing,” the Wisconsin Department of Public Health said in a statement dated July 25th. “Clinicians are encouraged to remain alert for potential cases among persons presenting with progressive respiratory symptoms who report a history of inhalation drug use, particularly vaping.”
The Department has since confirmed 12 reports of vaping-related lung damage, while another 13 reports are currently under investigation. Some of the new cases involved young adults, as well as teens. While most of the victims were using e-cigarettes, some were vaping marijuana oils, extracts and concentrates before they became ill.
“We strongly urge people to avoid vaping products and e-cigarettes,” Wisconsin Department of Health Services Secretary-designee Andrea Palm said on August 2nd. “Anyone—especially young people who have recently vaped—experiencing unexplained breathing problems should see a doctor.”
The U.S. Centers for Disease Control has apparently joined the Wisconsin investigation.
In the meantime, the U.S. Food & Drug Administration (FDA) is investigating dozens of reports of seizures and other neurological problems that may be linked to vaping.
According to the FDA, many of the reports lack enough detail to establish a clear pattern or cause for seizures or identify a specific brand or sub-brand of e-cigarette. Seizures occurred in both first-time and experienced vapors, after a few puffs or up to one day after use. In a few cases, the victim had a prior history of seizure disorders, while a few others had used other substances such as marijuana or amphetamines.
To help the FDA better understand any possible link between e-cigarettes and seizures, the public is being asked to report any unexpected health issues with vaping to the agency’s Safety Reporting Portal.